Alert archive / Iowa / Frost Advisories in 2016

Frost Advisory 3, NWS Des Moines, IA

October 20, 201615 counties in Iowa

NWS Des Moines, IA issued this frost advisory at Oct 20, 2016, 3:22 PM CDT for 15 counties in Iowa. It took effect at Oct 21, 2016, 3:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2016, 3:22 PM CDT (20:22 UTC)
In effect from
Oct 21, 2016, 3:00 AM CDT
Expired
Oct 21, 2016, 8:00 AM CDT
In force
5 hr
Issued by
NWS Des Moines, IA

Counties Adams County, IA, Appanoose County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Lucas County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 87 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WWUS73 KDMX 202022
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT THU OCT 20 2016

...FROST TONIGHT...

.TEMPERATURES LATE TONIGHT INTO FRIDAY MORNING LOOK TO DROP TO 33
TO 36 DEGREES OVER SOUTH CENTRAL TO SOUTHEAST IOWA. LIGHT WINDS
AND CLEAR SKIES WILL LEAD TO FROST DEVELOPMENT.

IAZ073>075-081>086-092>097-210430-
/O.NEW.KDMX.FR.Y.0003.161021T0800Z-161021T1300Z/
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...INDIANOLA...NORWALK...CARLISLE...
PELLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA...
CHARITON...ALBIA...OTTUMWA...BEDFORD...LENOX...NEW MARKET...
MOUNT AYR...LAMONI...LEON...CORYDON...SEYMOUR...ALLERTON...
HUMESTON...CENTERVILLE...BLOOMFIELD
322 PM CDT THU OCT 20 2016

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM CDT FRIDAY. 

* TEMPERATURE...33 TO 36 DEGREES. A FEW ISOLATED LOCATIONS MAY
  BRIEFLY DIP TO 32 DEGREES PRIOR TO SUNRISE FRIDAY MORNING. 

* IMPACTS...SENSITIVE PLANTS MAY BE DAMAGED OR KILLED IF NOT
  PROTECTED OR BROUGHT INDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

PODRAZIK
3 follow-up statements
437 
WWUS73 KDMX 210205
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
905 PM CDT THU OCT 20 2016

...FROST TONIGHT...

.TEMPERATURES LATE TONIGHT INTO FRIDAY MORNING WILL FALL INTO THE
32 TO 36 DEGREES OVER SOUTH CENTRAL TO SOUTHEAST IOWA. THESE
TEMPERATURES COMBINED WITH LIGHT WINDS AND CLEAR SKIES WILL LEAD
TO FROST DEVELOPMENT.

IAZ073>075-081>086-092>097-211015-
/O.CON.KDMX.FR.Y.0003.161021T0800Z-161021T1300Z/
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...INDIANOLA...NORWALK...CARLISLE...
PELLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA...
CHARITON...ALBIA...OTTUMWA...BEDFORD...LENOX...NEW MARKET...
MOUNT AYR...LAMONI...LEON...CORYDON...SEYMOUR...ALLERTON...
HUMESTON...CENTERVILLE...BLOOMFIELD
905 PM CDT THU OCT 20 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CDT
FRIDAY...

* TEMPERATURE...32 TO 36 DEGREES LATE TONIGHT INTO EARLY FRIDAY
  MORNING.

* IMPACTS...SENSITIVE PLANTS MAY BE DAMAGED OR KILLED IF NOT 
  PROTECTED OR BROUGHT INDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
048 
WWUS73 KDMX 210839
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
339 AM CDT FRI OCT 21 2016

...FROST EARLY THIS MORNING...

.TEMPERATURES WILL REMAIN IN THE 32 TO 36 DEGREES RANGE OVER
SOUTH CENTRAL TO SOUTHEAST IOWA THROUGH SUNRISE. THESE
TEMPERATURES COMBINED WITH LIGHT WINDS AND CLEAR SKIES WILL LEAD
TO FROST DEVELOPMENT.

IAZ073>075-081>086-092>097-211300-
/O.CON.KDMX.FR.Y.0003.000000T0000Z-161021T1300Z/
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...INDIANOLA...NORWALK...CARLISLE...
PELLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA...
CHARITON...ALBIA...OTTUMWA...BEDFORD...LENOX...NEW MARKET...
MOUNT AYR...LAMONI...LEON...CORYDON...SEYMOUR...ALLERTON...
HUMESTON...CENTERVILLE...BLOOMFIELD
339 AM CDT FRI OCT 21 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURE...32 TO 36 DEGREES EARLY THIS MORNING.

* IMPACTS...SENSITIVE PLANTS MAY BE DAMAGED OR KILLED IF NOT 
  PROTECTED OR BROUGHT INDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

MJB
192 
WWUS73 KDMX 211302
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
802 AM CDT FRI OCT 21 2016

...FROST ENDING...

IAZ073>075-081>086-092>097-211415-
/O.EXP.KDMX.FR.Y.0003.000000T0000Z-161021T1300Z/
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...INDIANOLA...NORWALK...CARLISLE...
PELLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA...
CHARITON...ALBIA...OTTUMWA...BEDFORD...LENOX...NEW MARKET...
MOUNT AYR...LAMONI...LEON...CORYDON...SEYMOUR...ALLERTON...
HUMESTON...CENTERVILLE...BLOOMFIELD
802 AM CDT FRI OCT 21 2016

...FROST ADVISORY HAS EXPIRED...

SUNSHINE AND WARMER TEMPERATURES WILL MELT THE FROST OFF THIS
MORNING. 

$$

KLP

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at Oct 20, 12:24 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Oct 20, 12:24 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
1224 PM CDT Thu Oct 20 2016

...Updated Aviation Discussion...

.SHORT TERM.../Today/
Issued at 341 AM CDT Thu Oct 20 2016

Weak shortwave energy dropped through the area overnight, with a
reinforcing shot of colder air pushing into the state through the
day. Currently have mostly cloudy conditions across the CWA with a
line of showers across southwestern portions of the state. This line
of showers is expected to continue to move ESE through the morning
hours and diminish with time as drier air moves into the state. This
will also allow the clouds to erode from northwest to southeast
through the morning hours. CAA expected through the day, and cooled
max temps a degree or two given cloud cover to stick around a little
longer than previously expected. Therefore expect 50s across the CWA
today, with northerly winds and some gustiness toward the afternoon
hours.

.LONG TERM.../Tonight through Wednesday/
Issued at 341 AM CDT Thu Oct 20 2016

Summary...Quiet, pleasant fall conditions through the weekend and
early next week with temperatures generally in the 60s and periods
of low 70s. Showers and storms return Tuesday as NW flow and ridging
break down and wave develops and amplifies coming off the
Rockies.

Tonight through Monday...No concern for consequential weather during
this time frame. After trough moves through region today surface
high pressure/ridging and upper level NW flow to take over into the
weekend. Friday to remain primarily in the 50s with northerly
winds transitioning back southerly as surface high passes.
Temperatures to rise back into 60s for Sat before a weak cold
front passes as attendant surface low pass north of the state.
Soundings very dry and cannot see any precipitation generation,
let alone cloud cover, with its passage. Temperatures will step
back a few degrees with the frontal passage, but to remain above
normal for the time of year in the 60s. Southerly flow then
returns to start the week as upper ridging takes over and begins
some moisture return.

Tuesday through Wednesday...Upper ridging begins to break down and a
wave to move off the Rockies and amplify through the region by
around Tue night into Wed. Euro/GFS solutions remain a bit out of
sync, with GFS both faster and stronger. Though, overall pattern and
timing has tended to come into better agreement the last couple of
runs with tendency towards GFS. Thunder appearing likely with
solutions depicting periods of widespread ~500 J/kg CAPE Tue night
into Wed. Should Euro trend towards GFS, may be a window for a
severe threat with decent 0-3km shear and 0-1km helicity, but may
also be limited with GFS depiction of 900mb warm nose possibly
lingering keeping storms elevated and nocturnal timing.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1223 PM CDT Thu Oct 20 2016

Lingering MVFR stratus to impact DSM and OTM and expecting stratus
to move south of FOD prior to 18z. Some gustiness anticipated this
afternoon once the cloud deck clears east before winds decouple by
around 00z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Beerends
LONG TERM...Curtis
AVIATION...Podrazik
Hazardous weather outlook, Oct 20, 3:51 AM CDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
351 AM CDT THU OCT 20 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-210900-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
351 AM CDT THU OCT 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR A FEW THUNDERSTORMS RETURN TO THE REGION WEST AND
NORTH LATE MONDAY NIGHT INTO TUESDAY. DETAILS REGARDING ANY
POTENTIAL SEVERE WEATHER ARE UNCERTAIN AT THE MOMENT AND WILL
BECOME CLEARER OVER SUBSEQUENT FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT ANTICIPATED AT THIS TIME.

CURTIS

Nearby

Frost Advisories in Iowa, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.